Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 2:23 PM CDT for Autauga County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2002, 2:23 PM CDT (19:23 UTC)
- Expired
- Apr 30, 2002, 2:35 PM CDT
- In force
- 12 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Autauga County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 301923 SVRBHM ALC001-301935- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 223 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST AUTAUGA COUNTY IN ALABAMA * UNTIL 235 PM CDT * AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN AUTAUGA COUNTY... MOVING EAST AT 25 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:09 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 30, 12:09 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1209 PM CDT TUE APR 30 2002 WARM/STATIONARY FRONT LOCATED NEAR KGTR TO NEAR KMGM AT MID DAY. BOTH RUC AND MESO ETA START THE FRONT MOVING NORTH LATER THIS AFTERNOON. LATEST VISIBLE SHOWS IMPRESSIVE OUTFLOW FROM NORTHERN CONVECTION STRENGTHENING BAROCLINIC ZONE. WINDS JUST OFF THE SURFACE SWING AROUND TO THE SOUTH AND SOUTHWEST. NORTH OF BOUNDARY... HIGH ELEVATED INSTABILITY EXIST...WITH STRONG STORMS EXITING EAST OF AREA AND MORE UPSTREAM. SOUTH OF BOUNDARY...ATMOSPHERE BECOMING UNSTABLE BUT STILL CAPPED. AS MORE INSOLATION OCCURS...SCATTERED SURFACE BASED CONVECTION SHOULD OCCUR ALONG BOUNDARY. SPC HAS UPPED ALL OF NORTH ALABAMA TO MODERATE WITH SOUTH IN SLIGHT RISK. MAIN THREAT OF VERY LARGE HAIL AND DAMAGING WINDS...WITH SOME ROTATING STORMS. WILL UPDATE ZONES FOR SEVERE WORDING INTO TONIGHT. TEMPS HAVE BEEN HELD SLIGHTLY LOWER DUE TO CLOUD COVER...BUT BIG DIFFERENCE STILL EXPECTED ACROSS FRONTAL BOUNDARY. UPDATE OUT SHORTLY. 75 .BHM...NONE.
In the hours before
Special weather statement, Apr 30, 12:17 PM CDT, 2 hours 6 minutes before
ALZ001>050-301917- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1217 PM CDT TUE APR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...MODERATE RISK NORTH AND SLIGHT RISK SOUTH... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO COLUMBIANA...TO ROANOKE. THIS INCLUDES THE NORTHERN THIRD OF ALABAMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL AND SOUTH ALABAMA. A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO EUFAULA. SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT. SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES. THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE AT TIMES. ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:16 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 30, 9:10 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 35 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 60 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| Apr 30, 9:51 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Apr 30, 10:04 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Apr 30, 10:20 AM CDT | Severe Thunderstorm Warning | BMX | Morgan | 40 min |
| Apr 30, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 30, 10:30 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 45 min |
| Apr 30, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 52 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 50 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 41 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| Apr 30, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 30, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Apr 30, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Apr 30, 2:34 PM CDT | Tornado Warning | BMX | Montgomery | 26 min |
| Apr 30, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 30, 3:01 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 53 min |
| Apr 30, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 39 min |
| Apr 30, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 25 min |
| Apr 30, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 58 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 30, 4:51 PM CDT | Tornado Warning | BMX | Pickens | 39 min |
| Apr 30, 4:59 PM CDT | Tornado Warning | BMX | Barbour | 31 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 30, 5:16 PM CDT | Tornado Warning | BMX | Tuscaloosa | 59 min |
| Apr 30, 5:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 5:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 30, 5:53 PM CDT | Flash Flood Warning | BMX | Walker | 3 hr |
| Apr 30, 6:02 PM CDT | Tornado Warning | BMX | Bibb | 58 min |
| Apr 30, 6:12 PM CDT | Tornado Warning | BMX | Perry | 63 min |
| Apr 30, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Lee, Shelby | 56 min |
| Apr 30, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.